Alert archive / Missouri / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 207, NWS Springfield, MO

July 2, 2020Jasper County, Newton County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jul 2, 2020, 4:18 PM CDT for Jasper County, Newton County, Missouri. It was in force for 42 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 2, 2020, 4:18 PM CDT (21:18 UTC)
Expired
Jul 2, 2020, 5:00 PM CDT
In force
42 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Jasper County, MO, Newton County, MO

The radar

The Springfield radar (KSGF), 94 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 4:40 PM CDTTSTM WND DMG1 Sse Oakland Park, MOINITIAL REPORT OF APPROX 15 POWER POLES DOWN. NEAR BELVIEW ON NEWMAN ROD, NEAR NORTHPARK APARTMENTS. SEVERAL CARS INVOLVED WITH THE POWER LINES ALSO.
Jul 2, 4:45 PM CDTTSTM WND DMG1 Nnw Duquesne, MO4 INCH TREE BLOWN DOWN JUST EAST OF NORTHPARK MALL.
Jul 2, 5:05 PM CDTTSTM WND DMG4 Sw Reeds, MOTREE OVER THE ROAD AT COUNTY LANE 90 AND BLACKBERRY ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.3 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2020-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3483 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2020-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3483 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
665 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

712 
WUUS53 KSGF 022118
SVRSGF
MOC097-145-022200-
/O.NEW.KSGF.SV.W.0207.200702T2118Z-200702T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
418 PM CDT Thu Jul 2 2020

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Northern Newton County in southwestern Missouri...
  Southwestern Jasper County in southwestern Missouri...

* Until 500 PM CDT.

* At 417 PM CDT, a severe thunderstorm was located over southeastern
  Joplin, moving southeast at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Joplin...                         Carthage...
  Webb City...                      Carl Junction...
  Galena...                         Oronogo...
  Granby...                         Carterville...
  Duquesne...                       Duenweg...
  Diamond...                        Loma Linda...
  Airport Drive...                  Leawood...
  Silver Creek...                   Alba...
  Purcell...                        Shoal Creek Drive...
  Saginaw...                        Carytown...

This includes the following highways...
 Interstate 44 between mile markers 0 and 24.
 Interstate 49 between mile markers 26 and 47.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3726 9462 3723 9423 3695 9418 3688 9462
TIME...MOT...LOC 2117Z 336DEG 7KT 3706 9448 

HAIL...1.00IN
WIND...60MPH
 
$$

Rothstein
1 follow-up statement
416 
WWUS53 KSGF 022145
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
445 PM CDT Thu Jul 2 2020

MOC097-145-022200-
/O.CON.KSGF.SV.W.0207.000000T0000Z-200702T2200Z/
Newton MO-Jasper MO-
445 PM CDT Thu Jul 2 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR NORTHERN NEWTON AND SOUTHWESTERN JASPER COUNTIES...

At 444 PM CDT, a severe thunderstorm was located over Shoal Creek
Drive, or near Joplin, moving south at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Joplin...                         Carthage...
Webb City...                      Carl Junction...
Galena...                         Oronogo...
Granby...                         Carterville...
Duquesne...                       Duenweg...
Diamond...                        Loma Linda...
Airport Drive...                  Leawood...
Silver Creek...                   Shoal Creek Drive...
Saginaw...                        Fidelity...
Redings Mill...                   Grand Falls Plaza...

This includes the following highways...
 Interstate 44 between mile markers 0 and 24.
 Interstate 49 between mile markers 26 and 46.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3717 9462 3722 9423 3695 9418 3688 9462
TIME...MOT...LOC 2144Z 344DEG 18KT 3704 9454 

HAIL...1.00IN
WIND...60MPH
 
$$

Rothstein

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 2:40 PM CDT, 1 hour 38 minutes earlier.

Area forecast discussion, Jul 2, 2:40 PM CDT, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
240 PM CDT Thu Jul 2 2020

.SHORT TERM...(This evening through Friday)
Issued at 240 PM CDT Thu Jul 2 2020

Hot and humid conditions are in place across southwest Missouri and
southeast Kansas this afternoon. Did go ahead and upgrade heat
advisory to an excessive heat warning for McDonald and Newton
counties, where slightly higher dew points have raised heat index
values above 110.

12Z SGF sounding shows all the moisture confined below 850mb (Approx
5000 feet), with very dry air above this. RAP does indicate a little
better moisture pushing into southwest Missouri and far southeast
Kansas this afternoon and evening. Expect Isolated thunderstorms
into the evening hours as surfaced based instabilities of 5500-6000
j/kg are present, with weak shear. Best chances for any stronger to
potentially severe would be in this corridor of higher moisture over
southwest Missouri into southeast Kansas. These will likely weaken
with loss of heating, but given the humid airmass, much like last
night will likely see isolated showers/storms through the overnight
hours.Look for lows tonight mainly in the lower to middle 70s.

Temperatures will be somewhat cooler on Friday, with highs ranging
from the middle 80s in the eastern Ozarks to the lower 90s in
southeast Kansas and far southwest Missouri. It will remain quite
humid though, but heat index readings at this point look to remain
below advisory levels, generally in the mid to upper 90s and
perhaps 100 over southeast Kansas, so at this point no advisory
headlines will be issued. With the heat and humidity will once again
see the possibility of isolated to scattered storms during the heat
of the day. No widespread severe weather is expected, but as it
typical this time of year could see an isolated stronger storm.

.LONG TERM...(Friday Night through Thursday)
Issued at 240 PM CDT Thu Jul 2 2020

This period will be dominated by a persistent upper level ridge over
the area. This will keep warm and humid conditions for the area with
at or above normal temperatures. Daily, mainly diurnally driven
convection will occur, but plenty periods of dry weather.
Temperatures actually look to cool a bit for the upcoming weekend
with highs in the upper 80s to around 90. Weak surface high pressure
looks to build in from the north on Sunday, and this will likely be
the "driest" day of the weekend. Otherwise, temperatures begin to
climb back up into the 90s by the middle part of next week with heat
indices once again topping 100 degrees in many locations.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1222 PM CDT Thu Jul 2 2020

MVFR strato-cumulus will scatter out this
afternoon with VFR conditions expected. Will likely see isolated
showers/storms develop but confidence not high on their impact to
the TAF sites. Best area looks to be over far southwest Missouri,
including the KBBG site and thus have covered with a VCTS. Could see
some patchy fog again late tonight around the area given the moist
low level of the atmosphere. Outside of that VFR flight conditions
are expected.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 8 PM CDT this evening for MOZ066-077>079-
     088>090-094>096-102>105.

     Excessive Heat Warning until 8 PM CDT this evening for MOZ093-
     101.

KS...Heat Advisory until 8 PM CDT this evening for KSZ073-097-101.

&&

SHORT TERM...Raberding
LONG TERM...Raberding
AVIATION...Raberding
Hazardous weather outlook, Jul 2, 3:21 PM CDT, 57 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
321 PM CDT Thu Jul 2 2020

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-032030-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
321 PM CDT Thu Jul 2 2020

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited flooding risk.
  Limited lightning risk.
  Significant excessive heat risk.

DISCUSSION...

  Isolated to scattered Showers and thunderstorms will continue
  through tonight. The strongest storms will be capable of
  producing wind gusts to 50 mph along with dime size hail. In
  addition, the slow movement of the storms will produce locally
  heavy downpours and possibly localized flash flooding.

  Heat index values of 100 to 113 degrees will continue into this
  evening. The hottest conditions are expected across far
  southwest Missouri into southeast Kansas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

  Very warm and humid conditions will persist into the upcoming
  holiday weekend along with daily chances for showers and
  thunderstorms.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Raberding

In the hours before

Special weather statement, Jul 2, 3:10 PM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Springfield MO
310 PM CDT Thu Jul 2 2020

MOZ105-022045-
Ozark MO-
310 PM CDT Thu Jul 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OZARK COUNTY UNTIL
345 PM CDT...

At 310 PM CDT, Doppler radar was tracking a strong thunderstorm over
Gainesville, or 15 miles northeast of Bull Shoals, moving southeast
at 5 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Norfork Lake...                   Gainesville...
Hardenville...                    Zanoni...
Udall...                          Tecumseh...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3661 9252 3672 9236 3663 9222 3650 9215
      3650 9249
TIME...MOT...LOC 2010Z 332DEG 5KT 3657 9243

Rothstein
Special weather statement, Jul 2, 3:19 PM CDT, 59 minutes before
Special Weather Statement
National Weather Service Springfield MO
319 PM CDT Thu Jul 2 2020

KSZ097-022045-
Crawford KS-
319 PM CDT Thu Jul 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CRAWFORD COUNTY UNTIL
345 PM CDT...

At 319 PM CDT, Doppler radar was tracking a strong thunderstorm near
Girard, moving southeast at 10 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Pittsburg...                      Frontenac...
Girard...                         Cherokee...
Chicopee...                       Lone Oak...
Beulah...                         Opolis...
Greenbush...                      Ringo...

LAT...LON 3760 9488 3744 9462 3734 9462 3734 9481
      3750 9502
TIME...MOT...LOC 2019Z 314DEG 10KT 3749 9489

Rothstein
Special weather statement, Jul 2, 3:47 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Springfield MO
347 PM CDT Thu Jul 2 2020

KSZ101-MOZ077-088-022115-
Cherokee KS-Barton MO-Jasper MO-
347 PM CDT Thu Jul 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHEROKEE...
SOUTHWESTERN BARTON AND NORTHWESTERN JASPER COUNTIES UNTIL 415 PM
CDT...

At 346 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Purcell, or 10 miles southeast of Pittsburg,
moving southeast at 5 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Webb City...                      Carl Junction...
Columbus...                       Oronogo...
Jasper...                         Weir...
Alba...                           Scammon...
Purcell...                        Nashville...
Carytown...                       Asbury...
Neck City...                      Waco...
Roseland...                       Lawton...
Carona...                         Skidmore...
Stippville...                     Crestline...

This includes Interstate 49 near mile marker 56.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3734 9481 3734 9462 3739 9462 3741 9456
      3735 9429 3718 9444 3710 9486 3727 9493
TIME...MOT...LOC 2046Z 314DEG 6KT 3730 9457

Rothstein
Special weather statement, Jul 2, 4:11 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Springfield MO
411 PM CDT Thu Jul 2 2020

KSZ101-MOZ088-093-022145-
Cherokee KS-Jasper MO-Newton MO-
411 PM CDT Thu Jul 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHEROKEE...NORTHWESTERN
NEWTON AND JASPER COUNTIES UNTIL 445 PM CDT...

At 411 PM CDT, Doppler radar was tracking a strong thunderstorm over
southeastern Joplin. This storm was nearly stationary.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Joplin...                         Carthage...
Webb City...                      Carl Junction...
Baxter Springs...                 Columbus...
Galena...                         Oronogo...
Carterville...                    Duquesne...
Duenweg...                        Jasper...
Diamond...                        Loma Linda...
Airport Drive...                  Weir...
Leawood...                        Lowell...
Silver Creek...                   Alba...

This includes the following highways...
 Interstate 44 between mile markers 0 and 24.
 Interstate 49 between mile markers 28 and 56.

LAT...LON 3734 9481 3734 9462 3736 9461 3735 9419
      3695 9420 3692 9461 3692 9462 3700 9462
      3700 9485
TIME...MOT...LOC 2111Z 345DEG 3KT 3709 9450

Rothstein

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 1:34 PM CDTExcessive Heat WarningSGFMcDonald, Newton6 hr
Jul 2, 3:10 PM CDTSpecial Weather StatementSGFOzark35 min
Jul 2, 4:11 PM CDTSpecial Weather StatementSGFJasper34 min
Jul 2, 4:27 PM CDTSpecial Weather StatementSGFTaney33 min
Jul 2, 4:41 PM CDTAreal Flood AdvisorySGFJasper, Newton3 hr
Jul 2, 4:59 PM CDTSevere Thunderstorm WarningSGFJasper, Lawrence, Newton46 min
Jul 2, 5:28 PM CDTSpecial Weather StatementSGFBarry47 min
Jul 2, 5:32 PM CDTSevere Thunderstorm WarningSGFBarry, Stone43 min
Jul 2, 5:36 PM CDTSevere Thunderstorm WarningSGFBarry, McDonald39 min
Jul 2, 5:49 PM CDTSpecial Weather StatementSGFChristian41 min
Jul 2, 6:15 PM CDTSpecial Weather StatementSGFBarry, Stone45 min
Jul 2, 6:28 PM CDTFlash Flood WarningSGFBarry, Stone5 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.